Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 23, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Aug 8, 2008, 4:11 PM CDT for Jefferson County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 8, 2008, 4:30 PM CDT
- In force
- 19 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Jefferson County, TX
The radar
The Houston radar (KHGX), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLCH 082111
TORLCH
TXC245-082130-
/O.NEW.KLCH.TO.W.0023.080808T2111Z-080808T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 PM CDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 430 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SEA RIM
STATE PARK...OR ABOUT 10 MILES WEST OF SABINE PASS...MOVING
SOUTHWEST AT 21 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 2959 9428 2984 9408 2972 9392 2967 9397
2967 9406 2965 9409 2965 9411 2962 9418
TIME...MOT...LOC 2111Z 040DEG 18KT 2971 9407
$$
SHAMBURGER2 follow-up statements
000
WWUS54 KLCH 082118
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT FRI AUG 8 2008
TXC245-082130-
/O.CON.KLCH.TO.W.0023.000000T0000Z-080808T2130Z/
JEFFERSON TX-
418 PM CDT FRI AUG 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN JEFFERSON COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SEA RIM STATE
PARK...OR ABOUT 11 MILES WEST OF SABINE PASS...MOVING SOUTH AT 16
MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 2975 9415 2972 9392 2967 9397 2967 9406
2966 9408 2965 9411 2965 9412 2963 9416
2963 9418
TIME...MOT...LOC 2118Z 009DEG 14KT 2968 9406
$$
SHAMBURGER000
WWUS54 KLCH 082124
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 PM CDT FRI AUG 8 2008
TXC245-082130-
/O.CON.KLCH.TO.W.0023.000000T0000Z-080808T2130Z/
JEFFERSON TX-
423 PM CDT FRI AUG 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTH
CENTRAL JEFFERSON COUNTY...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SEA RIM STATE
PARK...OR ABOUT 13 MILES WEST OF SABINE PASS...MOVING SOUTHWEST AT
17 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 2963 9418 2975 9415 2974 9404 2973 9404
2973 9403 2967 9406 2965 9410 2965 9411
2963 9416
TIME...MOT...LOC 2123Z 046DEG 15KT 2968 9411
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:39 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 3:39 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 339 PM CDT FRI AUG 8 2008 .DISCUSSION...LATEST SFC ANALYSIS SHOWS THE WEAK FRONT STILL SLOWLY DROPPING SOUTH ACROSS THE NRN 1/2 OF THE FORECAST AREA. REGIONAL 88DS SHOW MAIN CONVECTION HAS AFTERNOON HAS CONGLOMERATED INTO A CONVECTIVE COMPLEX OVER THE NEAR SHORE WATERS FROM SABINE PASS TO OFF ATCHAFALAYA BAY AND PUSHING SWD. AS THIS CONVECTION PASSED OVER LOWER ACADIANA...STRONG TO SEVERE STORMS WERE THE RULE WITH A REPORT OF A PROBABLY TORNADO BEING RECEIVED FROM NEW IBERIA. MEANWHILE SCATTERED SHOWERS AND STORMS CONTINUE TO POP UP OVER MUCH OF THE AREA AS WE GET INTO MAX HEATING HOURS. EXPECT THIS ACTIVITY TO CONTINUE THROUGH SUNSET BEFORE DYING DOWN. HAVE KEPT SMALL POPS IN THE FORECAST OVERNIGHT OVER MAINLY THE SRN ZONES WHERE THE FRONT ITSELF COULD PROVIDE ENOUGH OF A FOCUS FOR SHOWERS OR STORMS TO DEVELOP. BY SATURDAY SHORT-RANGE MODELS AGREE ON BRINGING SOME DRIER AIR BEHIND THE FRONT INTO THE NERN PART OF THE AREA WHILE DEEPEST MOISTURE REMAINS IN PLACE FROM LOWER ACADIANA ALONG THE I-10 CORRIDOR TO INLAND SE TX. THUS HAVE TAPERED POPS FROM 10 PERCENT ACROSS THE NERN ZONES TO 30 PERCENT WITHIN THE ZONE OF HIGHER MOISTURE. FRONT IS THEN PROGGED TO LIFT BACK NORTH BY SUNDAY WHILE STRONG VORT MAX IS PROGGED TO DROP MAINLY TO OUR EAST AROUND THE BASE OF THE ERN CONUS TROF. AGAIN HIGHEST POPS OVER THE ERN PORTION OF THE FORECAST AREA. BEYOND THEN MODELS HAVE DIFFERING SOLUTIONS ON SHORTWAVES ALOFT. REGARDLESS ENOUGH MOISTURE/INSTABILITY PROGGED TO KEEP AT LEAST SMALL POPS RUNNING THROUGH THE REMAINDER OF THE FORECAST. AS USUAL FOR SUMMERTIME BEST CHANCES WILL BE DURING THE AFTERNOON AND EVENING HOURS. && .AVIATION...OTHER THAN TEMPO GROUPS FOR THE REMAINDER OF THE AFTERNOON TO ACCOUNT FOR SCATTERED CONVECTION ACROSS THE AREA... VFR CONDITIONS EXPECTED INTO TOMORROW. && .MARINE...WINDS WILL PICK UP LATE SUNDAY AND LINGER INTO THE EARLY PART OF THE WEEK AS LOW PRESSURE DEEPENS OVER THE SRN PLAINS AND HIGH PRESSURE BUILDS OVER THE ERN GULF. SCA CONDITIONS LOOK PROBABLE FOR MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 73 93 76 92 77 / 30 30 20 20 20 KBPT 74 93 75 92 77 / 30 30 20 20 20 KAEX 68 94 74 92 74 / 20 10 10 30 30 KLFT 72 92 75 92 75 / 20 20 10 30 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && 25
Hazardous weather outlook, Aug 8, 4:35 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 435 AM CDT FRI AUG 8 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-091115- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 435 AM CDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE DOWN FROM THE RED RIVER BASIN AND STALL ACROSS UPPER SOUTHEAST TEXAS AND CENTRAL LOUISIANA. THIS WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY DURING THE AFTERNOON INTO EARLY EVENING HOURS. DUE TO HIGH MOISTURE CONTENT AND A MODERATELY UNSTABLE ATMOSPHERE...SOME OF THE STORMS WILL BE ON THE STRONG SIDE. LOCALLY HEAVY RAINFALL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONTAL BOUNDARY WILL HANG AROUND THROUGH SATURDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS BEFORE HIGH PRESSURE BUILDS INTO THE REGION. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. RUA
In the hours before
Local storm report, Aug 8, 1:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
156 PM CDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 1 S NEW IBERIA 29.99N 91.82W
08/08/2008 IBERIA LA LAW ENFORCEMENT
SEVERAL REPORTS FROM THE PUBLIC AND LAW ENFORCEMENT OF
WIND DAMAGE ALONG JEFFERSON TERRACE BLVD IN NEW IBERIA.
NUMEROUS CARS WITH WINDOWS BROKEN OUT WITH DAMAGE TO A
SHOPPING CENTER. POSSIBLE TORNADO.
&&
SHAMBURGERSpecial weather statement, Aug 8, 2:32 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 232 PM CDT FRI AUG 8 2008 LAZ054-082000- ST. MARY LA- 232 PM CDT FRI AUG 8 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN ST. MARY PARISH UNTIL 300 PM CDT... AT 231 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF PATTERSON...MOVING SOUTHEAST AT 28 MPH. * THESE STRONG THUNDERSTORMS WILL BE NEAR... MORGAN CITY BY 245 PM CDT AMELIA BY 250 PM CDT MOUTH OF THE ATCHAFALAYA RIVER BY 300 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND FUNNEL CLOUDS ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. SHAMBURGER
Local storm report, Aug 8, 2:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM WATER SPOUT 22 SSE PECAN ISLAND 29.37N 92.27W
08/08/2008 GMZ452 LA PUBLIC
PLATFORM IN VERMILION BLOCK 78 REPORTS 2 LARGE
WATERSPOUTS 10 NE.
&&
MOGGEDLocal storm report, Aug 8, 3:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TORNADO 1 SE NEW IBERIA 29.99N 91.81W
08/08/2008 IBERIA LA LAW ENFORCEMENT
*** 1 INJ *** SEVERAL REPORTS AND SIGHTINGS FROM THE
PUBLIC...LAW ENFORCEMENT...AND MEDIA OF A TORNADO
TOUCHING DOWN NEAR INTERSECTION OF ST PETER AND LEWIS
STREETS IN NEW IBERIA. 10 CARS HAD WINDOWS BROKEN OUT IN
WINN DIXIE PARKING LOT. FENCES BLOWN DOWN IN AREA. ROOF
OF A FUNERAL HOME ON JEFFERSON TERRACE BLVD WAS BLOWN OFF
WITH ONE MINOR INJURY OCCURRING INSIDE.
&&
SHAMBURGERLocal storm report, Aug 8, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 PM CDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM WATER SPOUT 1 S JOHNSON BAYOU 29.76N 93.66W
08/08/2008 GMZ450 LA PUBLIC
REPORTED BY PLATFORM IN WEST CAMERON BLOCK 17. WATERSPOUT
WAS 2 NE OF PLATFORM AND 1 S OF JOHNSON BAYOU.
&&
MOGGEDSpecial weather statement, Aug 8, 4:06 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 406 PM CDT FRI AUG 8 2008 TXZ215-082130- JEFFERSON TX- 406 PM CDT FRI AUG 8 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JEFFERSON COUNTY UNTIL 430 PM CDT... AT 403 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF SABINE PASS...MOVING SOUTHWEST AT 13 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SEA RIM STATE PARK BY 430 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. SHAMBURGER
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:30 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 30 min |
| Aug 8, 5:55 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 23 min |
| Aug 8, 6:14 PM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 2 hr |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.